Hail, Pennington
- When
- August 26, 2:29 PM MST
- Where
- Pennington County, 19.21 mi NNE of Creighton
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.500, -102.040
A supercell thunderstorm developed over west central South Dakota and tracked southeastward into south central South Dakota before weakening. The storm produced hail to golf ball size and eventually strong wind gusts before dissipating.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed over west central South Dakota and tracked southeastward into south central South Dakota before weakening. The storm produced hail to golf ball size and eventually strong wind gusts before dissipating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 1:57 PM MST, 32 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 257 PM MDT Sat Aug 26 2017 .DISCUSSION...(This Evening Through Saturday) Issued at 257 PM MDT Sat Aug 26 2017 Current surface analysis shows cold front now across far western SD to southeast WY, moving southeastward. Upper level analysis shows northwesterly flow across the region, with an embedded shortwave disturbance moving southeast across the western Dakotas. Strong to severe storms have developed over the eastern slopes of the Black Hills early this afternoon, moving south- southeast across parts of southwest SD. Other activity is beginning to develop over the rest of western SD. Temps are mostly in the 80s to around 90 degrees, except cooler across rain soaked areas. Winds are north-northwest behind the cool front, south to southeast ahead of it. Active weather will continue across mainly western SD over the next few hours as showers and storms move southeast across western SD, where MLCAPE of 1000 to 2000 j/kg resides near and ahead of the cold front. A severe thunderstorm watch is in effect through the early evening for much of western and south central SD, with large hail and eventually strong wind gusts the main threats. Activity will end from northwest to southeast across the area later this evening and overnight. Sunday will be sunny and warm with highs in the 80s, 70s over the Black Hills. Winds will be northerly early, switching to the east and southeast in the afternoon and early evening. Next week still looks to be warm and mainly dry as ridge builds north across the western US. Isolated storms could return by late in the week, especially across the Black Hills area. Temperatures will be near to slightly above average. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday) Issued At 1156 AM MDT Sat Aug 26 2017 Another round of thunderstorms expected this afternoon, esp from the Blkhls eastward. Local MVFR-IFR conds, hail, and gusty winds possible in TS. VFR conditions expected late tonight as thunderstorms push to the east. Some thunder may linger in south central SD into early Sunday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...15
Hazardous Weather Outlook National Weather Service Rapid City SD 602 AM MDT Sat Aug 26 2017 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057-071- 271300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Wyoming Black Hills-Northeastern Crook- 602 AM MDT Sat Aug 26 2017 /702 AM CDT Sat Aug 26 2017/ This Hazardous weather outlook is for portions of south central South Dakota...the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...TODAY AND TONIGHT There is a chance of thunderstorms today. Severe thunderstorms will be possible with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054>056-058-271300- Northern Campbell-Southern Campbell-Western Crook-Weston- 602 AM MDT Sat Aug 26 2017 This Hazardous weather outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
143 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL 5 WNW HERMOSA 43.86N 103.30W
08/26/2017 E2.00 INCH CUSTER SD TRAINED SPOTTER
HAIL COVERING GROUND
0138 PM HAIL 6 ENE CENTER LAKE 43.84N 103.33W
08/26/2017 M1.50 INCH CUSTER SD TRAINED SPOTTER
HAIL COVERING GROUND
&&
AFOSCATOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
206 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 5 NNW FAIRBURN 43.75N 103.24W
08/26/2017 M1.50 INCH CUSTER SD TRAINED SPOTTER
PEA TO PINGPONG SIZE HAIL
0155 PM HAIL 4 NNW FAIRBURN 43.74N 103.25W
08/26/2017 M1.00 INCH CUSTER SD TRAINED SPOTTER
&&
AFOSCATOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
219 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 5 SSE RAPID CITY 44.01N 103.20W
08/26/2017 M1.50 INCH PENNINGTON SD COCORAHS
&&
AFOSCATOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
222 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL 5 NNW FAIRBURN 43.75N 103.24W
08/26/2017 M1.50 INCH CUSTER SD TRAINED SPOTTER
SECOND WAVE OF HAIL BEGAN AT 207PM... ENDED AT 217PM
&&
EAGANSpecial Weather Statement National Weather Service Rapid City SD 257 PM MDT SAT AUG 26 2017 SDZ013-014-031-032-073-262145- Ziebach SD-Pennington Co Plains SD-Southern Meade Co Plains SD- Haakon SD-Northern Meade Co Plains SD- 257 PM MDT SAT AUG 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAAKON... SOUTHWESTERN ZIEBACH...EAST CENTRAL MEADE AND NORTHEASTERN PENNINGTON COUNTIES UNTIL 345 PM MDT... At 257 PM MDT, Doppler radar was tracking a strong thunderstorm over Plainview, or 30 miles south of Faith, moving east at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Plainview, Bridger, Howes and Takini School. A severe thunderstorm watch remains in effect until 1000 PM MDT for west central South Dakota. LAT...LON 4450 10226 4468 10221 4464 10166 4437 10174 TIME...MOT...LOC 2057Z 282DEG 22KT 4458 10214 Rudge
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
324 PM MDT SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL 8 E SMITHWICK 43.32N 103.07W
08/26/2017 E1.00 INCH FALL RIVER SD TRAINED SPOTTER
&&
EAGANThe Rapid City radar (KUDX), 75 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts to 50 mph also accompanied the storm.
Wind gusts were estimated at 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710044, 710037, 710046, 710052, 712395, 712396, 712397.